North Carolina, 2004Flash Flood and Damaging Wind in North Carolina, August 17, 2004
August 17, 2004 · NWS RAH · 2 events in 1 county or zone
1 thunderstorm wind, 1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Aug 17, 1:05 PM EST, 5 hours 25 minutes earlier.
Area forecast discussion, Aug 17, 1:05 PM EST, 5 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
205 PM EDT TUE AUG 17 2004
.SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT)...
TNGT-WED...CONTROLLING FEATURES REMAIN RATHER WEAK AND NOT WELL
RESOLVED BY THE MODELS. THE AIRMASS BECOMES CONDITIONALLY UNSTABLE
MEANING IF GIVEN ENOUGH PUSH...AN ISOLATED SHOWER MAY BE POSSIBLE AT
ALMOST ANY TIME AND DEEPER CONVECTION ISOLATED THUNDERSTORMS ARE
POSSIBLE IN THE HEAT OF THE DAY AND EARLY EVENING. LOW LEVEL FLOW
BECOMES SOUTH TO SOUTHWESTERLY AND SLIGHTLY CONFLUENT. WITH A
NEARLY SATURATED LAYER APPEARING WITH WEAK UPGLIDE IN THE LOWER
LEVELS AROUND THE 300K THETA SURFACE EARLY TONIGHT...SOME LOWER
STRATO CU ARE POSSIBLE OVERNIGHT AND STRATUS TOWARD MORNING.
CONSENSUS LOWS IN THE MID TO UPPER 60S TONIGHT AND HIGHS OF 85 TO 89
ON WED LOOK REASONABLE.
WED NGT-FRI...BY THU...RIDGING ALOFT TAKES HOLD...BUT LOWER LEVELS
HEAT UP EVEN MORE IN A RELATIVE SENSE THAN UPPER LEVELS ADDING TO
DESTABILIZATION. P-WATER VALUES RISE ABOVE 1.6. CONDITIONS REMAIN
ABOUT THE SAME THROUGH FRI. SW FLOW PREDOMINATES IN THE LOWER
LEVELS WITH AND 850 RIDGE AXIS ACROSS FLORIDA. TEMPERATURES SHOULD
WARM TO ABOVE NORMAL LEVELS THU AND FRI.
&&
.LONG TERM (SATURDAY THROUGH TUESDAY)...
AN APPROACHING TROUGH ACROSS THE CENTRAL CONUS ON SATURDAY LOWERS
HEIGHTS IN THE EAST. THIS PROVIDES A SOUTHWEST FLOW OF DEEP MOISTURE
AND PUSHES A COLD FRONT INTO THE AREA. GFS HAS BEEN INCONSISTENT
WITH THE SPEED OF THIS FRONT...AND VARIOUS MODELS STALL THE FRONT IN
DIFFERENT LOCATIONS. WHILE DETAILS AT THIS POINT ARE SKETCHY...IT
DOES SEEM THAT THERE WILL BE A FRONT SOMEWHERE NEARBY ALONG WITH AN
UPPER LEVEL TROUGH THROUGH THE PERIOD. THUS WILL KEEP IT SIMPLE AND
HAVE LOW CHANCE POPS IN EACH DAY WITH PARTLY TO MOSTLY CLOUDY SKIES.
&&
.AVIATION...
WILL INCLUDE A TEMPO WITH MVFR CONDITIONS IN GSO AND INT FOR SHOWERS
OVER THE NORTHWEST PIEDMONT. THUNDER SEEMS TO BE SPARSE SO WILL HAVE
VCTS ONLY. HIGH PRESSURE IN THE EAST AND DIFFLUENT FLOW SHOULD
PREVENT THE STORMS FROM MAINTAINING MUCH STRENGTH AS THEY MOVE EAST.
WITH A LIGHT SOUTHERLY FLOW OVERNIGHT AS THE HIGH MOVES
EAST...EXPECT SOME FOG AND STRATUS TO DEVELOP WITH LOWER VIS AND
CIGS EAST. CONFIDENCE IS LOW ON THE EXACT AMOUNT WITH MOS GUIDANCE
VARYING GREATLY. WILL GO WITH IFR CONDITIONS EAST AFTER 09Z...AND
MVFR VIS IN THE WEST AS OCCURRED LAST NIGHT.
&&
.RAH WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
&&
SHORT TERM...RFG
LONG TERM/AVIATION...DGS
Hazardous weather outlook, Aug 17, 4:56 AM EST, 13 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
556 AM EDT TUE AUG 17 2004
NCZ007>011-021>028-038>043-073>078-083>086-088-089-180956-ALAMANCE
NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC-EDGECOMBE
NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC-HALIFAX
NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC-MOORE NC-NASH
NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC-SAMPSON NC-SCOTLAND
NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC-WILSON NC-
INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON...
CHAPEL HILL...CLINTON...DURHAM...FAYETTEVILLE...GOLDSBORO...
GREENSBORO...HENDERSON...LAURINBURG...LEXINGTON...LILLINGTON...
LOUISBURG...MOUNT OLIVE...NASHVILLE...OXFORD...PITTSBORO...RAEFORD...
RALEIGH...ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO...
SANFORD...SMITHFIELD...SOUTHERN PINES...TARBORO...TROY...WADESBORO...
WARRENTON...WILSON AND WINSTON-SALEM
556 AM EDT TUE AUG 17 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.
.DAY ONE...
THERE IS A MINUTE RISK FOR SEVERE WEATHER TODAY. THE MAIN THREAT
FROM ANY POTENTIAL SEVERE THUNDERSTORM TODAY WOULD BE DAMAGING
DOWNBURST WINDS.
SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, Aug 17, 2:30 PM EST, 4 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
330 PM EDT TUE AUG 17 2004
NCZ007-008-021>025-172030-
ALAMANCE NC-DURHAM NC-FORSYTH NC-GRANVILLE NC-GUILFORD NC-ORANGE
NC-PERSON NC-
330 PM EDT TUE AUG 17 2004
...SCATTERED STRONG THUNDERSTORMS OVER THE NORTHERN PIEDMONT...
AT 329 PM EDT... DOPPLER RADAR INDICATED SCATTERED STRONG
THUNDERSTORMS EXTENDING FROM EASTERN YADKIN COUNTY EAST THROUGH
NORTHERN FORSYTH... NORTHWEST GUILFORD... INTO NORTHERN PERSON
COUNTY. THE STRONGEST THUNDERSTORMS WERE OVER TOBACCOVILLE IN
FORSYTH COUNTY AND NEAR BETHEL HILL IN PERSON COUNTY. THESE STORMS
WERE MOVING TO THE EAST AT 25 MPH.
SOME LOCATIONS AFFECTED BY THESE STORMS THROUGH 430 PM... INCLUDE...
RURAL HALL.. PFAFFTOWN... STANLEYVILLE... NORTHSIDE WINSTON-SALEM...
SMITH-REYNOLDS AIRPORT... WALKERTOWN... THE PTI AIRPORT...
WOODSDALE... AND BETHEL HILL.
GUSTY WINDS OF 25 TO 35 MPH... BRIEF VERY HEAVY RAIN... AND FREQUENT
LIGHTNING CAN BE EXPECTED WITH THESE STORMS.
WHEN THE SKY DARKENS... MOVE OFF OPEN FIELDS AND AWAY FROM SWIMMING
POOLS. TAKE SHELTER INDOORS. THE STORMS ARE ONLY EXPECTED TO LAST 20
TO 30 MINUTES AT ANY ONE LOCATION.
BADGETT
Special weather statement, Aug 17, 3:40 PM EST, 2 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
440 PM EDT TUE AUG 17 2004
NCZ007-008-021>025-172140-
ALAMANCE NC-DURHAM NC-FORSYTH NC-GRANVILLE NC-GUILFORD NC-ORANGE
NC-PERSON NC-
440 PM EDT TUE AUG 17 2004
...SCATTERED THUNDERSTORMS OVER WINSTON-SALEM AND NEAR OXFORD...
AT 339 PM EDT... DOPPLER RADAR INDICATED SCATTERED THUNDERSTORMS
EXTENDING FROM WINSTON-SALEM TO STOKESDALE AND REIDSVILLE AND
OXFORD. THE STRONGEST STORMS WERE OVER THE NORTHWEST SIDE OF
WINSTON-SALEM IN FORSYTH COUNTY... AND OVER CORNWALL AND STOVALL IN
NORTHERN GRANVILLE COUNTY. THESE STORMS WERE MOVING TO THE EAST AT
25 MPH.
SOME LOCATIONS AFFECTED BY THESE STORMS THROUGH 530 PM... INCLUDE...
PFAFFTOWN... STANLEYVILLE... WINSTON-SALEM... SMITH-REYNOLDS
AIRPORT... WALKERTOWN... CORNWALL... STOVALL... AND THE HENDERSON
OXFORD AIRPORT.
GUSTY WINDS OF 25 TO 35 MPH... BRIEF VERY HEAVY RAIN... AND FREQUENT
LIGHTNING CAN BE EXPECTED WITH THESE STORMS.
WHEN THE SKY DARKENS... MOVE OFF OPEN FIELDS AND AWAY FROM SWIMMING
POOLS. TAKE SHELTER INDOORS. THE STORMS ARE ONLY EXPECTED TO LAST 20
TO 30 MINUTES AT ANY ONE LOCATION.
BADGETT
Special weather statement, Aug 17, 5:41 PM EST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
641 PM EDT TUE AUG 17 2004
NCZ023-024-172315-
ALAMANCE NC-ORANGE NC-
641 PM EDT TUE AUG 17 2004
...STRONG THUNDERSTORMS WILL MOVE ACROSS ALAMANCE AND ORANGE COUNTIES
THROUGH 715 PM EDT...
AT 641 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER HAW
RIVER...OR ABOUT 6 MILES EAST OF BURLINGTON...MOVING SOUTHEAST AT 20
MPH.
SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...MEBANE...AND...
SWEPSONVILLE.
GUSTY WINDS OF 40 TO 50 MPH...VERY HEAVY RAIN AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS.
RAINFALL AMOUNTS BETWEEN ONE AND ONE AND A HALF INCHES WILL OCCUR IN
LESS THAN 30 MINUTES. THIS WILL RESULT IN BRIEF FLOODING OF STREETS
AND LOW LYING AREAS.
WSS
Thunderstorm Wind, Orange
- When
- August 17, 6:30 PM EST
- Where
- Orange County, 1 mi E of Efland
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.067, -79.150
Trees were blown down on the Highway 70 connector near Interstate 85.
Flash Flood, Orange
- When
- August 17, 8:00 PM EST to 8:15 PM EST
- Where
- Orange County, 2 mi S of Hillsborough
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.061, -79.121 (the zone’s center; the record gives no point)
A car was stranded in high water on New Hope Church Road near Highway 86.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Damaging Wind in Georgia, August 17, 2004$155,000 · 3 events
- Hail and Damaging Winds in Michigan, August 17, 2004$45,000 · 1.75 in hail · 3 events
- Hail and Damaging Winds in Missouri, August 17, 2004$16,000 · 3 in hail · 15 events
- Flash Flood and Hail in Illinois, August 17, 200455 kt wind · 6 events
- Hail and Damaging Wind in Indiana, August 17, 20041.75 in hail · 4 events
- Hail and Damaging Winds in Kansas, August 17, 200461 kt wind · 3 events
- Flash Flooding in Idaho, August 17 to 18, 20042 events
- Flash Flooding in Texas, August 17, 20042 events
- Hail in Missouri, August 17, 20041 in hail · 2 events
- Damaging Winds in Georgia, August 17, 200450 kt wind · 2 events
- Hail in Missouri, August 17, 20041 in hail · 2 events
- Hail and Lightning Strike in Nebraska, August 17, 2004$600 · 0.88 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5419567, 5419568.